Emergency advice

Drug poisoning:

  1. Reassure them.
  2. Call 999.
  3. Find out what they’ve taken.
  4. Do not try to make them vomit. If they do vomit, keep any vomit in a bag.
  5. Monitor the casualty and prepare to give CPR.

What are poisons?

Poisons are chemicals or substances that if taken or absorbed into the body in sufficient quantities can cause temporary or permanent damage. The effects will be different depending on the type, quantity and combination of drug taken, as well as how the person has taken it, such as swallowing, inhaling or injecting.

What are narcotics?

A drug that dulls the senses, relieves pain, and induces sleep. Excessive doses can lead to a coma or cause convulsions. Narcotic drugs include morphine, heroine, and marijuana. 

Signs and symptoms

If someone has been poisoned by narcotics, they may have:

  • small pupils
  • sluggishness and confusion
  • slow, shallow breathing which may stop altogether
  • nausea and vomiting
  • headaches
  • needle marks which may be infected
  • unresponsiveness.

What to do

  1. If the person is responsive, help them into a comfortable position and ask them what they’ve taken.

    • Try to reassure them.
  2. Call 999 or 112 for emergency medical help. Tell them that you suspect drug poisoning.

    • Keep checking their breathing, pulse and level of response.
    • Do not try to make them vomit. If they do vomit, then put some of this into a bag or container and give it to the healthcare professionals. This may help them identify the drug or substance.
  3. If they become unresponsive, open their airway, check their breathing and prepare to treat someone who’s become unresponsive.

Did you find this information helpful?

Related first aid advice

How to do the primary survey

Use the primary survey to quickly assess the situation and check the casualty for injuries or conditions that could be immediately life threatening. Find out what to do.

How to put an adult in the recovery position

It’s safe to place someone in the recovery position who is not responding to you but is breathing normally. Learn what to do.

How to do CPR on an adult

If an adult is unresponsive and not breathing normally, you need to call 999 or 112 for emergency help and start CPR straight away. Learn what to do.

St John Ambulance volunteers providing support